Alert archive / Florida / Coastal Flood Statements in 2016
Coastal Flood Statement 1, NWS Key West, FL
NWS Key West, FL issued this coastal flood statement at Jan 17, 2016, 11:49 AM EST for Monroe County, Florida. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Jan 17, 2016, 11:49 AM EST (16:49 UTC)
- Expired
- Jan 17, 2016, 7:00 PM EST
- In force
- 7 hr
- Issued by
- NWS Key West, FL
County Monroe County, FL
The radar
The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 16:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 4.8 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 760 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 723 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- 511 m²/s²
- 0-3 km storm-relative helicity
- 486 m²/s²
- Significant tornado parameter
- 2.4
- Supercell composite
- 9.2
The text
As transmitted.
404 WHUS42 KKEY 171649 CFWKEY COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE KEY WEST FL 1149 AM EST SUN JAN 17 2016 FLZ076>078-180000- /O.NEW.KKEY.CF.S.0001.160117T1649Z-160118T0000Z/ MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS- 1149 AM EST SUN JAN 17 2016 ...MINOR COASTAL FLOODING ALONG THE GULF AND BAY SHORES OF THE FLORIDA KEYS... THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED A COASTAL FLOOD STATEMENT FOR THE FLORIDA KEYS. * COASTAL FLOODING...MINOR COASTAL FLOODING IS EXPECTED DUE TO STRONG WEST WINDS PUSHING WATER FROM THE GULF OF MEXICO INTO THE SHALLOW NEARSHORE GULF WATERS AND FLORIDA BAY. * TIMING...WATER LEVELS WILL REMAIN ABOVE NORMAL THROUGH THIS AFTERNOON AND INTO EARLY EVENING. * IMPACTS...THE PRIMARY HAZARD WILL BE MINOR SALTWATER FLOODING OF YARDS...DOCKS AND LOWEST ELEVATION STREETS. SOME STORM DRAINS WILL BACK UP AND OVERFLOW. $$
What forecasters said that day
The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this coastal flood statement went out at Jan 17, 11:07 AM EST, 42 minutes earlier.
Area forecast discussion, Jan 17, 11:07 AM EST, 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KEY WEST FL 1107 AM EST SUN JAN 17 2016 ...GALE WARNING IN EFFECT... ...WIND ADVISORY IN EFFECT... .DISCUSSION... FORECASTS WERE UPDATED THIS MORNING TO REMOVE THE HIGHER COVERAGE OF SHOWERS AND ISOLATED THUNDERSTORMS. SKIES ARE CLEARING PARTIALLY AS THE DEEPER LAYER CLOUDINESS WITH THE SQUALL LINE DEPARTS AND A STRATOCUMULUS FIELD IN THE SOUTHEAST GULF APPROACHES. COLD FRONT EXPECTED TO PASS THROUGH THE KEYS THIS AFTERNOON WILL CAUSE THE STRONG WEST WINDS TO BECOME NORTHWEST AND BEGIN DECREASE SLIGHTLY. THE SURGE IN WEST WINDS HAD NOT MANAGED TO REACH THE MIDDLE AND UPPER KEYS BY 1030 AM...BUT WILL SURGE SHORTLY. THE WIND ADVISORY CONTINUES THROUGH EARLY AFTERNOON WITH FREQUENT GUSTS IN THE 35 TO 40 MPH RANGE. ANOTHER QUICK UPDATE WILL BE MADE UPON EXPIRATION AROUND 1 PM. && .MARINE... GALE WARNING CONTINUES FOR ALL WATERS THROUGH EARLY AFTERNOON WITH FREQUENT GUSTS OF 35 TO 40 KNOTS OVER OPEN WATERS. SEAS PEAKED AT 17 FEET AS REPORTED BY A BUOY IN THE OPEN SOUTHEAST GULF NEAR 26.0 N 85.6 W EARLIER THIS MORNING...BUT ARE STILL RUNNING LARGE AT 13 FEET AT PRESENT. WHILE WINDS WILL TURN NORTHWEST UPON PASSAGE OF THE COLD FRONT THIS AFTERNOON AND SETTLE CLOSER TO 20 KNOTS TONIGHT. A SMALL CRAFT ADVISORY WILL BE REQUIRED AFTER THE GALE IS LOWERED THIS AFTERNOON...WITH THE ADVISORY LIKELY REQUIRED FOR LARGE SEAS IN THE WESTERN STRAITS AND GULF WATERS THROUGHOUT THE NIGHT. && .AVIATION...VFR CONDITIONS WILL REMAIN FOR THE EYW AND MTH TERMINALS THIS AFTERNOON AND TONIGHT. WEST TO NORTHWEST WINDS OF 15 TO 20 KNOTS WITH GUSTS UP TO 30 KNOTS WILL CONTINUE TODAY...DECREASING BELOW 20 KNOTS TONIGHT. SCT TO BKN CLOUDS RANGING 025 TO 030 ARE POSSIBLE OVERNIGHT. && .KEY WATCHES/WARNINGS/ADVISORIES... FL...WIND ADVISORY EARLY THIS AFTERNOON FOR FLZ076>078. GM...GALE WARNING EARLY THIS AFTERNOON FOR GMZ031>035- 042>044-052>055-072>075. && PUBLIC/MARINE.........RIZZO AVIATION/NOWCASTS.....KN DATA COLLECTION.......CHESSER VISIT US ON THE WEB AT WEATHER.GOV/KEY FOLLOW US ON FACEBOOK AND TWITTER AT... WWW.FACEBOOK.COM/NWSKEYWEST WWW.TWITTER.COM/NWSKEYWEST
Hazardous weather outlook, Jan 17, 5:47 AM EST, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KEY WEST FL 547 AM EST SUN JAN 17 2016 FLZ076>078-GMZ031>035-042>044-052>055-072>075-181100- MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS- FLORIDA BAY INCLUDING BLACKWATER SOUND, BUTTONWOOD SOUND, AND BARNES SOUND- BAYSIDE AND GULFSIDE FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE- GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT AND BEYOND 5 FATHOMS- GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL- GULF OF MEXICO FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL OUT TO 5 FATHOMS- HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF- HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT TO THE REEF- HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL OUT TO THE REEF- STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM- STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT 20 NM- STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF HALFMOON SHOAL OUT 20 NM- STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY TORTUGAS OUT 20 NM- STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT- STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE 20 TO 60 NM OUT- STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF HALFMOON SHOAL 20 TO 60 NM OUT- STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY TORTUGAS 20 TO 60 NM OUT- 547 AM EST SUN JAN 17 2016 ...STRONG TO SEVERE THUNDERSTORMS POSSIBLE THIS MORNING... ...STRONG WINDS CONTINUING THIS MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT A SQUALL LINE WILL PASS THROUGH THE FLORIDA KEYS AND ADJACENT COASTAL WATERS THIS MORNING...CAPABLE OF PRODUCING WIND GUSTS NEAR 60 MPH...AN ISOLATED WATERSPOUT OR TORNADO...AND FREQUENT LIGHTNING. A WIND ADVISORY IS IN EFFECT FOR THE FLORIDA KEYS THIS MORNING DUE TO FREQUENT SOUTHWEST WIND GUSTS 35 TO 45 MPH. THESE WINDS WILL BECOME WEST LATER THIS MORNING BEFORE DECREASING LATER THIS AFTERNOON. A GALE WARNING IS IN EFFECT FOR ALL KEYS COASTAL WATERS THIS MORNING DUE TO FREQUENT SOUTHWEST WIND GUSTS NEAR 35 KNOTS. THESE WINDS WILL BECOME WEST BEFORE DECREASING LATER THIS AFTERNOON. A SMALL CRAFT ADVISORY WILL BE REQUIRED FOR ALL KEYS COASTAL WATERS SUNDAY AFTERNOON. A SMALL CRAFT ADVISORY WILL LIKELY BE REQUIRED FOR ALL KEYS COASTAL WATERS SUNDAY NIGHT. WATERS LEVELS ALONG THE GULF AND BAY SIDES OF THE FLORIDA KEYS MAY REACH ONE TO ONE AND A HALF FEET ABOVE NORMAL LEVELS LATER THIS MORNING AND EARLY AFTERNOON. SOME OVERTOPPING OF DOCKS AND MINOR COASTAL FLOODING OF THE LOWEST ELEVATION STREETS MAY OCCUR. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME FOR MONDAY. A SMALL CRAFT ADVISORY WILL LIKELY BE REQUIRED FOR ALL KEYS COASTAL WATERS MONDAY NIGHT THROUGH TUESDAY NIGHT. A SMALL CRAFT ADVISORY MAY BE REQUIRED FOR THE COASTAL WATERS OF THE FLORIDA STRAITS WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME FOR WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. A SMALL CRAFT ADVISORY MAY BE REQUIRED FOR ALL KEYS COASTAL WATERS FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT DAMAGING WIND GUSTS TO THE FLORIDA KEYS NATIONAL WEATHER SERVICE FORECAST OFFICE IN KEY WEST. FOR MORE INFORMATION...VISIT THE FLORIDA KEYS NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/KEY.
In the hours before
Special weather statement, Jan 17, 7:36 AM EST, 4 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
736 AM EST SUN JAN 17 2016
FLC087-171345-
UPPER KEYS IN MONROE FL-MIDDLE KEYS IN MONROE FL-
736 AM EST SUN JAN 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR UPPER AND MIDDLE KEYS IN MONROE
COUNTIES UNTIL 845 AM EST...
AT 734 AM EST...A LINE OF STRONG SHOWERS ALONG A LINE EXTENDING FROM
7 MILES EAST OF FLAMINGO TO NEAR MARATHON...AND MOVING EAST AT 45 TO
50 MPH.
WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
MARATHON...LONG KEY VIADUCT...WEST END OF CHANNEL 5 BRIDGE...EAST END
OF LONG KEY VIADUCT...KEY LARGO...JEWFISH CREEK BRIDGE...WEST END OF
LONG KEY VIADUCT...PLANTATION...WINDLEY KEY AND UPPER MATECUMBE KEY.
THIS INCLUDES US 1 BETWEEN MILE MARKERS 59 AND 111.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN KEY WEST.
&&
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN KEY WEST DIRECTLY AT 3 0 5...2 9 6...1 3 1 6...EXTENSION 3.
LAT...LON 2513 8038 2495 8057 2482 8081 2482 8079
2481 8080 2471 8112 2497 8056 2512 8044
2522 8048 2516 8045 2514 8041 2523 8045
2520 8038 2528 8037 2535 8026
TIME...MOT...LOC 1234Z 250DEG 48KT 2513 8081 2469 8103
KNLocal storm report, Jan 17, 8:12 AM EST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
812 AM EST SUN JAN 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 AM MARINE TSTM WIND 14 NW KEY WEST 24.71N 81.93W
01/17/2016 M59.00 MPH GMZ033 FL MESONET
A THUNDERSTORM WIND GUST OF 51 KNOTS...59 MPH WAS
MEASURED AT THE WEATHERFLOW MESONET OBSERVATION SITE AT
SMITH SHOAL LIGHT.
0633 AM TSTM WND GST KEY WEST 24.56N 81.78W
01/17/2016 E45.00 MPH LOWER KEYS IN MONR FL ASOS
A THUNDERSTORM WIND GUST OF 39 KNOTS...45 MPH WAS
MEASURED BY THE ASOS AT THE KEY WEST INTERNATIONAL
AIRPORT.
&&
SCLocal storm report, Jan 17, 8:26 AM EST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
826 AM EST SUN JAN 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 AM TSTM WND GST KEY WEST 24.56N 81.78W
01/17/2016 M47.00 MPH LOWER KEYS IN MONR FL OFFICIAL NWS OBS
A THUNDERSTORM WIND GUST OF 47 MPH...41 KNOTS WAS
MEASURED AT THE WFO KEY WEST RSOIS.
0638 AM TSTM WND GST 3 WNW KEY WEST 24.58N 81.82W
01/17/2016 M48.00 MPH GMZ035 FL MESONET
AT THUNDERSTORM WIND GUST OF 48 MPH...42 KNOTS WAS
MEASURED AT THE DAVIS MESONET STATION LOCATED AT THE KEY
WEST WASTEWATER TREATMENT PLANT LOCATED ON FLEMING KEY.
0647 AM TSTM WND GST BOCA CHICA 24.59N 81.70W
01/17/2016 M47.00 MPH LOWER KEYS IN MONR FL ASOS
A THUNDERSTORM WIND GUST OF 47 MPH...41 KNOTS WAS
MEASURED AT THE NAS KEY WEST ASOS LOCATED ON BOCA CHICA.
&&
SCLocal storm report, Jan 17, 9:00 AM EST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
900 AM EST SUN JAN 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 AM TSTM WND GST CUDJOE KEY 24.67N 81.50W
01/17/2016 M46.00 MPH LOWER KEYS IN MONR FL CO-OP OBSERVER
A THUNDERSTORM WIND GUST OF 46 MPH...40 KNOTS WAS
MEASURED AT THE CO-OP SITE CW0925 LOCATED ON CUDJOE KEY.
0710 AM TSTM WND GST RAMROD KEY 24.66N 81.41W
01/17/2016 M50.00 MPH LOWER KEYS IN MONR FL CO-OP OBSERVER
A THUNDERSTORM WIND GUST OF 50 MPH...44 KNOTS WAS
MEASURED AT THE CO-OP SITE CW8495 LOCATED ON RAMROD KEY.
0733 AM TSTM WND GST MARATHON 24.71N 81.08W
01/17/2016 M40.00 MPH MIDDLE KEYS IN MON FL ASOS
A THUNDERSTORM WIND GUST OF 40 MPH...35 KNOTS WAS
MEASURED BY THE ASOS LOCATED AT THE MARATHON-FLORIDA KEYS
INTERNATIONAL AIRPORT.
&&
SCLocal storm report, Jan 17, 9:07 AM EST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
907 AM EST SUN JAN 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 AM TSTM WND GST ISLAMORADA 24.92N 80.64W
01/17/2016 M45.00 MPH UPPER KEYS IN MONR FL CO-OP OBSERVER
A THUNDERSTORM WIND GUST OF 45 MPH...40 KNOTS WAS
MEASURED BY THE CO-OP SITE DW1872 LOCATED AT THE
ISLAMORADA FIRE STATION NUMBER 20 ON UPPER MATECUMBE KEY.
&&
SCLocal storm report, Jan 17, 9:20 AM EST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
920 AM EST SUN JAN 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0759 AM MARINE TSTM WIND 8 SSE KEY LARGO 25.01N 80.38W
01/17/2016 M52.00 MPH GMZ052 FL C-MAN STATION
A MARINE THUNDERSTORM WIND GUST OF 52 MPH...45 KNOTS WAS
MEASURED BY THE C-MAN STATION LOCATED AT MOLASSES REEF
LIGHT.
&&
SCThe office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 17, 4:17 AM EST | Special Marine Warning | KEY | 88 min | |
| Jan 17, 4:33 AM EST | Special Marine Warning | KEY | 87 min | |
| Jan 17, 5:43 AM EST | Special Marine Warning | KEY | 62 min | |
| Jan 17, 5:57 AM EST | Special Marine Warning | KEY | 63 min | |
| Jan 17, 6:12 AM EST | Severe Thunderstorm Warning | KEY | Monroe | 63 min |
| Jan 17, 6:42 AM EST | Special Marine Warning | KEY | 63 min | |
| Jan 17, 7:06 AM EST | Special Weather Statement | KEY | 39 min | |
| Jan 17, 7:35 AM EST | Special Marine Warning | KEY | 55 min | |
| Jan 17, 7:36 AM EST | Special Weather Statement | KEY | 69 min | |
| Jan 17, 8:29 AM EST | Special Marine Warning | KEY | 2 hr | |
| Jan 17, 12:33 PM EST | Small Craft Advisory | KEY | 3 days |
Nearby
Coastal Flood Statements in Florida, 2016Every coastal flood statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.